Zbigniew Nitecki


Office: Bromfield-Pearson Building, Room 214
Phone: (617) 627-3843

Research Interests

Dynamical systems, especially in dimensions 1 and 2; braids; combinatorial/geometric group theory; history of mathematics.


For short vita, click here: Short Vita (5 pages)
For full vita, click here: Full Vita (14 pages)

Selected publications, 1970-2000:

On semi-stability for diffeomorphisms
Inventiones math. 14 (1970) 83-122
Differentiable Dynamics: an Introduction to the Orbit Structure of Diffeomorphisms
(The MIT Press: Cambridge, Mass., 1971) 297 pp.;
translations:
  • Izdat Mir, Moscow,1975
  • Dept. of Math., Beijing Univ. 1979
  • Filtrations, decompositions and explosions (with M. Shub)
    Amer. J. Math. 97 (1976) 1029-1047
    Explosions in completely unstable flows
    Trans. Amer. Math. Soc. 245 (1978) 43-88
    Shift automorphisms in the Henon mapping (with R. Devaney)
    Commun. Math. Phys. 67 (1979) 137-146
    reprinted in:
    Hamiltonian Dynamical Systems
    R. S. Mackay & J. D. Meiss (eds.)
    (Adam Hilger: Bristol & Philadelphia, 1987) pp. 555-565
    Non-wandering sets of the powers of maps of the interval (with E. Coven)
    Ergodic Theory & Dyn. Syst. 1 (1980) 9-31
    Recurrent structure of completely unstable flows on surfaces of finite Euler characteristic
    Amer. J. Math. 103 (1981) 143-180
    Global structural stability of flows on open surfaces (with J. Kotus & M. Krych)
    Memoirs Amer. Math. Soc. v. 37, no. 261 (May, 1982) 104 pp.
    Topological dynamics on the interval
    in
    Ergodic Theory and Dynamical Systems II
    A. B. Katok (ed.)
    (Birkhauser: Boston & Basel, 1982) pp. 1-73
    Differential Equations---A First Course (with M. Guterman)
    (Saunders College Publ.)
  • First ed.: 1984, 651 pp.
  • Second ed.: 1988, 742 pp.
  • Third ed.: 1992, 787 pp.
  • Chaps. 1-5 reprinted (2006) by Indo American Books
  • Combinatorial patterns for maps of the interval (with M. Misiurewicz)
    Memoirs Amer. Math. Soc. v. 94, no. 456 (Nov., 1991) 112 pp.
    Braids and the Nielsen-Thurston classification (with D. Benardete & M. Gutierrez)
    J. Knot Theory and its Ramifications 4 (1995) 549-618
    Preimage entropy of mappings (with F. Przytycki)
    Int. J. Bifurcation & Chaos, vol. 9 (1999) pp. 1815-1844
    erratum
    Hamiltonian stability in the plane (with X. Jarque)
    Ergodic Theory & Dyn. Syst. 20(2000) pp. 775-799

    Papers and Manuscripts, 2000- :

    Crossing matrices and Thurston's canonical form for braids (with J. Burillo, M. Gutierrez & S. Krstic)
    Topology and its Applications, vol. 118 (2002) pp. 293-308
    Embedding groups of graph automorphisms in surfaces (with J. Los)
    Topology 43 (2004) 49-69
    Entropy and Preimage Sets (with Doris Fiebig and Ulf-Rainer Fiebig)
    Ergodic Theory & Dyn. Syst. 23(2003) 1785-1806
    Topological Entropy and the Preimage Structure of Maps
    Real Analysis Exchange 29(1) (2003/4) 9-42
    Topological Entropy of m-Fold Maps (with J. Bobok)
    Ergodic Theory & Dyn. Syst. 25 (2005) 375-401
    Topological Entropy of m-Fold Maps on Trees (with J. Bobok)
    math arxiv math.DS0609299 (2006)
    Ergodic Theory & Dyn. Syst. 27 (2007) 1-31
    Topological Entropy for Non-uniformly Continuous Maps (with B. Hasselblatt & J. Propp)
    math arxiv math.DS0511495 (2005)
    Discrete & Continuous Dyn. Syst. 22(2008) 201-213
    Calculus Deconstructed: A Second Course in First-Year Calculus
    MAA Textbook Series, 2009. 507 pp.
    On the Genesis of Symbolic Dynamics as We know It (with E. Coven)
    math arxiv math.DS0611322 (2006)
    Colloquium Mathematicum 110 (2008) No. 2, 227-242
    Note: the version on arxiv does not contain scanned copies
    of two letters which are included in the version linked here.
    Calculus in 3D: Geometry, Vectors and Multivariate Calculus (version of 8/20/2012)
    830 pp.
    Subsum Sets: Intervals, Cantor Sets, and Cantorvals
    arXiv:1106.3779v1 [math.HO]
    24 pp.
    Foliations and Conjugacy: Anosov Structures in the Plane (with J. Groisman)
    arXiv:1306.2670
    24 pp.

    Return to Department of Mathematics Home Page.